MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00272.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s) and a lantern delivery microcatheter (lantern).During the procedure, the physician placed a non-penumbra guide catheter and a lantern in the target vessel.While inserting the pc400 in the lantern, the physician experienced resistance, and the pc400 became stuck and would not advance further; therefore, the lantern and pc400 were removed.The procedure was completed using a px slim delivery microcatheter and a new pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was damaged but intact at the proximal end of the pusher assembly.Bends and kinks were present along the length of the pusher assembly.The introducer sheath was damaged approximately 88.5 cm and 102.5 cm from the proximal end.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).The proximal end of the embolization coil was stuck in the introducer sheath distal tip.The embolization coil had offset coil winds and was hanging out of the introducer sheath.Conclusions: evaluation of the returned pc400 revealed offset coil winds along its length.If the introducer sheath is not properly aligned with the hub of the parent device, resistance may be experienced when attempting to advance the pc400.If the pc400 is forcefully advanced against resistance, offset coil winds may occur.The embolization coil was returned unprotected by the introducer sheath within the rhv.If the embolization coil is manipulated within the rhv without the protective introducer sheath, additional embolization coil damage is likely to occur.Further evaluation revealed damage on the introducer sheath and kinks on the pusher assembly.Based on the return condition, these damages were likely incidental to the complaint.Evaluation of the returned lantern revealed a proximal kink.During functional testing, a demonstration pc400 was able to advance through the lantern without issue.Based on the reported complaint and the functional testing, the kink was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00272.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8344612
Report Number3005168196-2019-00273
Device Sequence Number1915810
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2025
Device Catalogue Number4002C1450
Device Lot NumberF80573
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer04/04/2019
Initial Report FDA Received Date02/15/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005